Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 59, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2000, 5:34 PM CDT for Mahaska County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 1, 2000, 5:34 PM CDT (22:34 UTC)
- Expired
- Jun 1, 2000, 6:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:53 PM CDT | Thunderstorm Wind 61 E | Eddyville, IA | |
| Jun 1, 5:54 PM CDT | Thunderstorm Wind 56 E | Eddyville, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 824 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 012234 SVRDSM IAC123-012300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 534 PM CDT THU JUN 1 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA * UNTIL 600 PM * AT 532 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BEACON...OR ABOUT 22 MILES NORTHWEST OF OTTUMWA...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BEACON AROUND 540 PM 6 MILES SOUTH OF UNIVERSITY PARK AROUND 550 PM 6 MILES WEST OF FREMONT AROUND 600 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4136 9288 4117 9287 4116 9242 4135 9243 JOHNSON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:28 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 1, 3:28 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT THU JUN 1 2000 TSRA FINALLY STARTING TO DVLP ALNG FNLN ON 88D AND WL AFFECT THE FAR SERN PART OF THE CWA THIS EVE. ONGOING CNVCTN ENTERING NW IA ON UPR LVL FNG SHUD CONT TO SPRD SLOWLY SEWD, BUT SUPPORT DCRG WITH TIME AND WL PROB ONLY BE WDLY SCT AS IT MOVS INTO CNTRL CNTYS. CLRG OVR NGT WITH GENLY FAIR WX UNTIL SAT NGT. FAN TEMPS LK RSNBL THRU PD AND WL GO CLOSE TO THAT. NO SIG CHNGS IN EFP WITH SAT NGT INTO SUN NGT NXT SHOT. DSM 30015 ALO 30015 MS JUN 00
In the hours before
Special weather statement, Jun 1, 1:20 PM CDT, 4 hours 14 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-021100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 120 PM CDT THU JUN 1 2000 HAZARDS--SCATTERED THUNDERSTORMS. A FEW STORMS CAPABLE OF 1 TO 2 INCH HAIL AND WIND OVER 60 MPH. LOCAL RAINFALL OF AN INCH OR BETTER ARE ALSO POSSIBLE. AREA OF CONCERN--NON SEVERE THUNDERSTORMS WITH MODERATE RAINFALL IS EXPECTED WEST OF HIGHWAY 14 AND SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND IS POSSIBLE EAST OF HIGHWAY 14. TIMING DETAILS--FROM 130 PM TO 7 PM. METEOROLOGICAL COMMENTS--A VERY UNSTABLE AIR MASS IS PRESENT OVER IOWA AND A FAIRLY STRONG COLD FRONT WILL PUSH THROUGH CENTRAL IOWA BY 6 PM. THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG THE COLD FRONT. THESE STORMS COULD BECOME SEVERE AS THE FRONT PUSHES DEEPER INTO THE MOIST AND UNSTABLE AIRMASS. THE BEST AREA TO SEE SEVERE STORMS IS EAST OF HIGHWAY 14. THERE IS ALSO A SECOND LINE OF STORMS THAT HAS DEVELOPED BEHIND THE FRONT. THESE STORMS ARE NOT LIKELY TO BECOME SEVERE BUT THEY COULD STILL PRODUCE HEAVY RAIN AND HAVE SMALL HAIL AND GUSTY WIND WITH THEM. PRECAUTIONS--LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR FUTURE STATEMENTS AND FORECASTS. KEEP AN EYE TO THE SKY FOR RAPIDLY DEVELOPING STORMS. FAB
Special weather statement, Jun 1, 1:30 PM CDT, 4 hours 4 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-021100- CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTED TO USE A KNOWN ROADWAY. NATIONAL WEATHER SERVICE DES MOINES IA 130 PM CDT THU JUN 1 2000 HAZARDS--SCATTERED THUNDERSTORMS. A FEW STORMS CAPABLE OF 1 TO 2 INCH HAIL AND WIND OVER 60 MPH. LOCAL RAINFALL OF AN INCH OR BETTER ARE ALSO POSSIBLE. AREA OF CONCERN--NON SEVERE THUNDERSTORMS WITH MODERATE RAINFALL IS EXPECTED WEST OF INTERSTATE 35 AND SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND IS POSSIBLE EAST OF INTERSTATE 35. TIMING DETAILS--FROM PRESENT TO 7 PM. METEOROLOGICAL COMMENTS--A VERY UNSTABLE AIR MASS IS PRESENT OVER IOWA AND A FAIRLY STRONG COLD FRONT WILL PUSH THROUGH CENTRAL IOWA BY 6 PM. THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG THE COLD FRONT. THESE STORMS COULD BECOME SEVERE AS THE FRONT PUSHES DEEPER INTO THE MOIST AND UNSTABLE AIRMASS. THE BEST AREA TO SEE SEVERE STORMS IS EAST OF INTERSTATE 35. THERE IS ALSO A SECOND LINE OF STORMS THAT HAS DEVELOPED BEHIND THE FRONT. THESE STORMS ARE NOT LIKELY TO BECOME SEVERE BUT THEY COULD STILL PRODUCE HEAVY RAIN AND HAVE SMALL HAIL AND GUSTY WIND WITH THEM. PRECAUTIONS--LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR FUTURE STATEMENTS AND FORECASTS. KEEP AN EYE TO THE SKY FOR RAPIDLY DEVELOPING STORMS. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:00 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 45 min |
| May 31, 9:32 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 43 min |
| May 31, 9:45 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 45 min |
| Jun 1, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 41 min |
| Jun 1, 5:55 PM CDT | Tornado Warning | DMX | Wapello | 35 min |
| Jun 1, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 27 min |
| Jun 1, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.